Alert archive / Massachusetts / River Flood Warnings in 2023
River Flood Warning 47, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Dec 18, 2023, 9:00 AM EST for Berkshire County, Franklin County, Massachusetts. It took effect at Dec 18, 2023, 12:20 PM EST. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2023, 9:00 AM EST (14:00 UTC)
- In effect from
- Dec 18, 2023, 12:20 PM EST
- Expired
- Dec 18, 2023, 10:08 PM EST
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Berkshire County, MA, Franklin County, MA
The radar
The Albany radar (KENX), 97 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Deerfield River at Charlemont (CLMM3).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01168500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
564
WGUS41 KBOX 181400
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
900 AM EST Mon Dec 18 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Massachusetts...
West Deerfield River AT West Deerfield affecting Franklin County.
Deerfield At Charlemont affecting Berkshire and Franklin Counties.
For the Deerfield River...including Charlemont, West Deerfield...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 900 PM EST.
&&
MAC011-190200-
/O.NEW.KBOX.FL.W.0046.231218T1403Z-231219T1106Z/
/WDEM3.1.ER.231218T1403Z.231219T0000Z.231219T0506Z.NO/
900 AM EST Mon Dec 18 2023
...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...West Deerfield River at West Deerfield.
* WHEN...Until tomorrow morning.
* IMPACTS...At 11.0 feet, Portions of Stillwater Rd near I-91,
Pogues Hole Rd, Round Pond Rd and Broughams Pond Rd are inundated.
Floodwaters encroach on Little Meadow Rd. Also lowest lying
recreational fields and some adjacent parking lots close to the
Deerfield River are inundated. Flooding occurs along farmland and
some farm houses close to the Deerfield River.
* ADDITIONAL DETAILS...
- At 8:30 AM EST Monday the stage was 8.9 feet.
- Bankfull stage is 25.0 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 10.7 feet this evening. It
will then fall below flood stage just after midnight tonight.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
10.6 feet on 09/12/1960.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4264 7272 4258 7265 4260 7257 4249 7261
4260 7277
$$
MAC003-011-190200-
/O.NEW.KBOX.FL.W.0047.231218T1720Z-231219T0615Z/
/CLMM3.1.ER.231218T1720Z.231218T1800Z.231219T0014Z.NO/
900 AM EST Mon Dec 18 2023
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO JUST AFTER
MIDNIGHT TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Deerfield at Charlemont.
* WHEN...From this afternoon to just after midnight tonight.
* IMPACTS...At 11.0 feet, In Charlemont, floodwaters inundate low
lying farmland adjacent to the Deerfield River. Floodwaters also
encroach on lowest lying structures near the River near West
Hawley Road and Route 2. Floodwaters inundate the lowest lying
roadway in the Mohawk Park Campground, and encroach on lowest
lying structures off of Zoar Road.
* ADDITIONAL DETAILS...
- At 8:30 AM EST Monday the stage was 6.5 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 10.6 feet this afternoon. It
will then fall below flood stage this evening.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
10.5 feet on 11/26/1950.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4272 7292 4264 7272 4259 7275 4263 7301
4272 7299
$$
FN2 follow-up statements
040
WGUS81 KBOX 190207
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
907 PM EST Mon Dec 18 2023
...The Flood Warning continues for the following rivers in
Massachusetts...
Deerfield At Charlemont affecting Franklin and Berkshire Counties.
...Observed flooding changed to Minor severity and increased in
duration for the following rivers in Massachusetts...
West Deerfield River AT West Deerfield affecting Franklin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 1130 PM EST.
&&
MAC003-011-190430-
/O.EXT.KBOX.FL.W.0047.000000T0000Z-231219T0430Z/
/CLMM3.N.ER.231218T1957Z.231218T2015Z.231218T2032Z.NO/
907 PM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring.
* WHERE...Deerfield at Charlemont.
* WHEN...Until late this evening.
* IMPACTS...At 9.0 feet, In Charlemont, floodwaters inundate lowest
lying farmland adjacent to the Deerfield River. Floodwaters
inundate the lowest lying roadway in the Mohawk park Campground.
* ADDITIONAL DETAILS...
- At 8:30 PM EST Monday the stage was 8.7 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to fall to 4.7 feet early
Thursday afternoon.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
9.5 feet on 04/03/2005.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4272 7292 4264 7272 4259 7275 4263 7301
4272 7299
$$
MAC011-190430-
/O.EXT.KBOX.FL.W.0046.000000T0000Z-231219T0430Z/
/WDEM3.1.ER.231218T1333Z.231218T1815Z.231219T0328Z.NO/
907 PM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring.
* WHERE...West Deerfield River at West Deerfield.
* WHEN...Until late this evening.
* IMPACTS...At 9.5 feet, The Deerfield River oversrpeads some of the
lowest lying farmland in the Deerfield area. Floodwaters inundate
a portion of Pogues Hole Road. Also lowest lying recreational
fields and parking lots nearby the river start to flood.
* ADDITIONAL DETAILS...
- At 8:30 PM EST Monday the stage was 9.4 feet.
- Bankfull stage is 25.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:30 PM EST Monday was 11.9 feet.
- Forecast...The river is expected to fall below flood stage
late this evening and continue falling to 4.6 feet early
Thursday afternoon.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
9.4 feet on 12/17/2000.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4264 7272 4258 7265 4260 7257 4249 7261
4260 7277
$$
WL180
WGUS81 KBOX 190308
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1008 PM EST Mon Dec 18 2023
...The Flood Warning is cancelled for the following rivers in
Massachusetts...
Deerfield At Charlemont affecting Franklin and Berkshire Counties.
MAC003-011-190415-
/O.CAN.KBOX.FL.W.0047.000000T0000Z-231219T0308Z/
/CLMM3.N.ER.231218T1957Z.231218T2015Z.231218T2032Z.NO/
1008 PM EST Mon Dec 18 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Deerfield At Charlemont.
* ADDITIONAL DETAILS...
- At 9:30 PM EST Monday the stage was 8.5 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to fall to 4.7 feet early
Thursday afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4272 7292 4264 7272 4259 7275 4263 7301
4272 7299
$$
WLWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 4:12 AM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Dec 18, 4:12 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
412 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong storm moving up the eastern seaboard will bring very
strong winds, heavy rain and coastal flooding along the south
coast today. Although conditions to improve late this afternoon
and early tonight, it remains unsettled into Tuesday with clouds
and perhaps a spotty shower. A prolonged dry period sets up
from Wednesday through the weekend. Temperatures will be
seasonable to slightly above normal by late next weekend. Those
hoping for a white Christmas will need to wait for another
chance in 2024, with little to no precipitation expected after
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
400 AM Update:
Key Points:
* Strong to Damaging Southeast Wind Gusts peaking during the mid
morning to early afternoon. Highest gusts closest to the
eastern coast.
* Steady/heavy rains this morning to mid afternoon. Rain could
be heavy enough to produce street flooding and rapid creek and
stream rises, especially in interior Southern New England.
Larger rivers to experience rises long after rain has ended,
especially on the CT River.
* Moderate Coastal Flooding in Narragansett Bay with Minor to
Pockets of Moderate Coastal Flooding into Buzzards Bay,
occurring around the noon high tide. Splashover to very minor
coastal flooding late afternoon on the North Shore.
Strong, dual-barrelled low pressure around 980 to 985 mb was located
over the mid-Atlantic coast, with sfc observations indicating one
low near the Chesapeake Bay and another well south near the lower
portion of the Outer Banks of NC. An anomalously strong SE low level
jet was transporting a plume of rich moisture from the subtropics
northward. Step outside this morning and you'll feel that rich
moisture in the form of dewpoints in the middle to upper 50s! While
there has been periods of rain with brief downpours overnight, bands
of steady to heavy rains are falling from the lower Hudson Valley
and mid-Atlantic region, pinwheeling northward into western New
England. SE winds have also been increasing of recent as well, with
observed 30 to 35 kt gusts mainly near or SE of I-95.
Conditions will continue to go downhill as low pressure pulls
northward. We still expect this system to produce several weather-
related impacts to Southern New England. Those include strong to
damaging southeast wind gusts, heavy rains especially in the
interior which may lead to urban and poor drainage street flooding
and river/stream rises, coastal flooding along the southern coast
and into the North Shore, and dangerous marine conditions.
So what's changed? There hasn't been any significant change to
active headlines. With that said, biggest changes overnight has been
to increase the coastal flooding risk in Narragansett Bay; due to
observed surge values running a half to two thirds of a foot above
forecast, several tidal gages in Narragansett Bay are now expected
to reach Moderate flood stage around the noontime high tide and
could approach levels observed last December in 2022. We've also
increased rain amounts in interior portions of MA and CT due to the
expanding rain shield, and the heaviest rains are likely to coincide
with the morning commute in these areas.
Strong to Damaging Winds...
As mentioned - other than in the east slopes of the Berkshires where
cooler (40s) surface temps are permitting less mixing, gusts
elsewhere have been increasing with a peak of 40 mph observed at
PYM. Doppler wind profiler observations indicate the jet core is
still over the lower Hudson Valley and NJ vicinity with upwards of
80 kt shown at 925 mb! Expect gusts to continue to increase as we
get deeper into the stronger pressure falls and as this low level
jet skirts across New England. We still expect the peak of the SE
winds to occur around mid morning to early afternoon. Winds will
then shift from SE to SW/WSW with decreasing gusts. 00z HREF 10-m
minimum gusts generally support current forecast values with no
changes made to peak gusts from previous thinking. Impacts will
still be most concentrated in the high wind warning areas. Further
inland where wind advisories are in effect, the combo of soaked
ground combined with the increasing winds could lead to at least
isolated wind-related tree damage.
Rain/Flooding...
Growing signal noted late evening of heavy rains during the morning
commute especially for our western interior CT/MA areas. Hourly rain
rates underneath this band of heavier rains in the mid atlantic and
lower Hudson Valley have been as much as 3/4ths an inch. These rains
will continue to spread northward today. There is high confidence in
the highest rain totals being over western interior MA/CT. Further
east into RI and eastern MA, we did have quite a bit of rain
overnight from passing downpours; although it looks as though this
area may see less overall rain compared to central/western MA and
northern CT. Rain amts were increased by about a half inch in
western sections but were reduced slightly in eastern MA/RI. Rain
generally tapers off to intermittent showers by mid afternoon and
comes to an end from SW to NE later today.
Flood Watch remains valid and the risk for urban and poor drainage
street flooding and potentially rapid creek and stream rises is
growing, especially into western MA/CT. Larger mainstem rivers will
also experience rises, supported by NERFC forecasts and the latest
MMEFS. Note that e.g. the Connecticut River is likely to experience
rises even well after rain ends in light of rain/snowmelt occurring
upriver.
Coastal Flooding...
See the updated coastal flooding section.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
355 AM Update:
Rapid clearing takes place early tonight with cold advection
occurring on WSW winds. This CAA will maintain some WSW breezes
tonight through mixing/steeper low level lapse rates. There could be
a considerable amt of cloud cover around, especially in the interior
high terrain as a deep upper level trough moves in from western NY.
Another area that may see increased cloud cover is along the
southeast coast associated with a passing wave of low pressure
brushing our far southern outer waters. Lows tonight in the mid 30s
to lower 40s, kept up by the WSW breezes.
Deep upper trough and its associated cold pocket of air aloft
establishes itself over Southern New England on Tuesday. Cold
temperatures aloft will probably fill cloudiness back in towards a
partly to mostly cloudy look. Wouldn't rule out an isolated shower
or higher-terrain snow shower but think this would be the exception
vs the rule. Temps upper 30s to mid/upper 40s, warmest east.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights
* Dry and seasonable mid-week through the end of the weekend as high
pressure builds over the eastern US
* Deep-low pressure system well offshore will support enhanced
northwest winds along the east coast Wednesday through Friday
Wednesday through Friday
Large surface high pressure system slowly builds east between
Wednesday and Friday. This will be accompanied by a cooler/drier air
mass that could be described as seasonable for late December in
southern New England. Expect highs/lows during this time frame to
range from the upper 30s to mid 40s and low to upper 20s
respectively. Probably the most notable aspect of the long-term
forecast is the expected presence of a deep low pressure system off
the east coast of the US mid to late week. With high pressure
building in from the west, this will support a strengthening
pressure gradient over southern New England. With a northwest flow
and CAA regime in place, this may support a period of gusty winds
along the east coast between Wednesday night and Friday morning.
Gale force gusts look likely over the east coastal water with wind
gusts along the east coast, Cape, and Islands possibly exceeding 40
mph. Latest suite of ensemble products highlights a 20 to 30 percent
chance of wind gusts exceeding 40 mph Wednesday night into Thursday
morning over The Cape and Islands. While there looks to be no
substantial precipitation in the long-term forecast, northwest flow
over Cape Cod Bay and a cold pool aloft may support some ocean
effect rain/drizzle over The Cape as well mid to late week.
Elsewhere across the interior expect dry/seasonable conditions and
modest northwest winds.
Next Weekend
High pressure shifts far enough east by the weekend to allow the
pressure gradient to relax and bring an end to the expected period
of gusty winds along the east coast. Column remains dry enough to
support a quiet/seasonable Christmas weekend. Next signal for active
weather appears to be early to mid next week when a low pressure
system may be in the vicinity of the eastern US. Very vague details
at 10 days out, but we'll have more information on what can be
expected by the end of this week.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06Z TAF Update:
Overnight Through Today: High confidence.
Active aviation weather in this period with IFR-LIFR ceilings,
VFR to IFR visby moderate to heavy rains, strong winds and low-
level wind shear/turbulence.
Ceilings trend IFR to LIFR overnight into early Mon AM as rain
moves northward. Visbys in rain thru about 10z should stay 3-6
SM with intervals of mist at times. Rain ramps up to steady
moderate to heavy-intensity with IFR visbys in western MA/CT
airports, then around 12-16z for eastern airports. There may be
rumble or two of thunder near the southeast MA/RI coast.
SE winds to continue to increase in the 09-18z timeframe, with
peak gusts 35-45 kt in the interior, 45-50 kt in the I-95
BOS/PVD corridor airports, and 55 kt Cape and Islands. Low level
jet of 60-80 kt could support areas of turbulence, although
surface winds are likely to be gusty. Winds then shift to SW to
WSW 19-00z with a rapid decrease in gusts to 25-35 kt and
improving ceilings/visbys to MVFR with that windshift.
Tonight: Moderate to high confidence.
SCT-BKN VFR to MVFR ceilings with better chance at MVFR bases
near the higher terrain. There may be returning MVFR bases over
Cape Cod and Islands as passing secondary wave of low pressure
brushes our southeast outer waters. WSW gusts 25-35 kt
initially, strongest over SE MA/RI/Cape and Islands although
gust speeds decrease a bit to around 20-25 kt thru overnight.
Tuesday: Moderate to high confidence.
Continued SCT-BKN VFR to MVFR bases, though may trend OVC in the
western higher terrain. Could see isolated -SHRA, or -SHSN in
the higher terrain, although drier weather should prevail most
of the time. W to WNW speeds 10-14 kt with gusts 22-23 kt.
KBOS TAF...High confidence in TAF.
MVFR trending to IFR early this morning. 4-6 SM rain showers
trend to an IFR moderate to heavy rain after 13z. Moderate to
heavy rain begins late overnight and lasts through tomorrow
morning. Wind shear of 40-60 knots is possible starting this
evening through tomorrow afternoon. SE winds increase into the
morning, peaking between 15-19z with gusts up to 50 knots.
After 19z Monday, winds begin to diminish and ceilings improve
to MVFR.
KBDL TAF...High confidence in TAF.
MVFR to IFR early this morning. Steady light rain becomes heavy
rain with gusty winds to 45 knots through 18z tomorrow. After
18z, should see improvements to MVFR and gusty WSW winds.
Outlook /Tuesday Night through Friday/...
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night through Thursday Night: VFR. Windy with gusts
up to 35 kt.
Friday: VFR. Windy with local gusts up to 30 kt.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Overall high confidence.
** Dangerous Marine Conditions Today **
SE winds have begun to increase to SCA levels on most waters,
with continued increases expected. Storm warnings remain in
effect for all waters for southerly gusts 50-55 kt, up to 60 kt
over outer waters. Seas will build up to 25 ft over southern
outer waters and 20 ft over eastern outer waters. Rain will
become heavy at times and reduce visibility through this
afternoon, with rapid clearing expected late today.
Winds will shift to WSW late this afternoon and tonight, with
decreasing gusts into the Gale and SCA levels. Will need to add
marine headlines at least for the tonight period, with seas
still well above SCA criteria into Tues.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Rough seas up to 12 ft.
Wednesday: Winds less than 25 kt. Rough seas up to 10 ft.
Slight chance of rain.
Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.
Thursday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 13 ft. Slight chance of rain.
Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.
&&
.TIDES/COASTAL FLOODING...
400 AM Update:
Observed storm surge levels overnight were running about a half
foot above the prior forecast and the PETSS mean surge guidance
in Narragansett Bay. Water levels have also been slow to
evacuate out of Narragansett Bay in the face of sustained SE
winds. These observations, and that offshore seas of 20 to 25 ft
may yield greater impact through wave action, resulted in an
increase in total water levels in Narragansett Bay. We expect
peak storm surge to take place a couple of hours before noon
high tide of at least 4 ft at Providence/Fox Point with 5 ft
surge a distinct possibility. This is supported by latest PETSS
guidance. Latest forecast now calls for total water levels in
Narragansett Bay to reach Moderate flood stage, and for Fox
Point is at a level not seen since December 26th, 2022.
Coastal flooding of at least minor flooding is expected further
eastward into Buzzards Bay (e.g. New Bedford, Fall River,
Westport area). It is possible but less likely we see moderate
coastal flooding. Thus maintained the Coastal Flood Advisory for
Buzzards Bay.
Still could areas of minor flooding along the North Shore,
especially at Gloucester during the mid afternoon high tide.
Coastal Flood Advisory was maintained for the North Shore. This
area is more exposed to S/SE flow so we issued a coastal flood
advisory. A surge up to 2 ft is forecast which is enough for
minor flooding given wave action. Less of a risk for Boston and
the south shore but can't rule out minor splashover in a worst
case scenario. Would need a 2 ft surge for minor flooding which
may be tough to get with a S wind.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ002>004.
Wind Advisory until 4 PM EST this afternoon for CTZ002>004.
MA...Flood Watch through this evening for MAZ002>005-008>013-017-
026.
Wind Advisory until 4 PM EST this afternoon for MAZ002-003-
008>011.
Wind Advisory until 7 PM EST this evening for MAZ004>006-012-
026.
High Wind Warning until 7 PM EST this evening for MAZ007-
013>024.
Coastal Flood Advisory from 1 PM to 5 PM EST this afternoon
for MAZ007.
Coastal Flood Advisory from 10 AM this morning to 2 PM EST
this afternoon for MAZ020.
RI...Flood Watch through this evening for RIZ001>004.
High Wind Warning until 7 PM EST this evening for RIZ001>008.
Coastal Flood Warning from 10 AM this morning to 2 PM EST this
afternoon for RIZ002-004>007.
MARINE...Storm Warning until 7 PM EST this evening for ANZ230>237-250-
251-254>256.
&&
SYNOPSIS...Loconto/RM
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...RM
AVIATION...Loconto/RM
MARINE...Loconto/RM
TIDES/COASTAL FLOODING...KJC/Loconto/RMIn the hours before
Special weather statement, Dec 18, 7:58 AM EST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 758 AM EST Mon Dec 18 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-181630- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 758 AM EST Mon Dec 18 2023 ...PEAK OF THE STORM WILL CONTINUE THROUGH NOON... Damaging winds and flooding rain will continue throughout southern New England this morning, before conditions slowly begin to improve this afternoon. Minor to moderate coastal flooding is also expected along the South Coast of Rhode Island and Massachusetts around the midday high tide. Damaging Winds: - Gusts of 50 to 70 MPH will continue through noon, with the highest gusts in Rhode Island and southeast Massachusetts, including Cape Cod and the Islands. - Downed trees and wires may lead to power outages. - Driving will be difficult, especially on bridges. Flooding Rain: - Another 1 to 3 inches of rain is expected today, with the higher totals near the Berkshires. - Flooding of river and streams is possible. - Flooding of streets and poor drainage areas will make travel difficult. Coastal Flooding: - Moderate tidal flooding is expected on the upper part of Narragansett Bay around Providence during the midday high tide. Flooding 1 to 2 feet deep may impact more vulnerable locations. Providence may reach 10 feet Mean Lower Low Water which has not occurred since Hurricane Bob in August, 1991. - Minor tidal flooding is expected elsewhere along the Rhode Island and Massachusetts South Coast. Flooding less than one foot deep will impact some coastal roads. - Be aware that some coastal roadways may become impassable around high tide. Stay tuned to NOAA Weather Radio or your local media for updates during the storm. JWD
Local storm report, Dec 18, 8:24 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
824 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM Flood Williamsburg 42.40N 72.72W
12/18/2023 Hampshire MA Law Enforcement
Two homes at the 100 block of Ashfield Road
are being evacuated due to water entering
the home. Relayed by Amateur Radio.
&&Local storm report, Dec 18, 8:34 AM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
834 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM Non-Tstm Wnd Gst 2 SW Barrington 41.72N 71.34W
12/18/2023 M67 MPH ANZ236 RI Mesonet
Mesonet station CPTR1 Conimicut Light.
0400 AM Non-Tstm Wnd Gst 1 N Goshen 42.44N 72.80W
12/18/2023 M63 MPH Hampshire MA Mesonet
Mesonet station NG013 Goshen.
0606 AM Non-Tstm Wnd Gst 1 SE Providence 41.81N 71.40W
12/18/2023 M63 MPH Providence RI Buoy
Buoy station FOXR1 Fox Point.
0533 AM Non-Tstm Wnd Gst 2 NNE Sandwich 41.78N 70.49W
12/18/2023 M63 MPH ANZ231 MA Mesonet
Mesonet station XSBC Scusset Beach.
0506 AM Non-Tstm Wnd Gst 1 WSW Woods Hole 41.52N 70.68W
12/18/2023 M62 MPH ANZ233 MA Mesonet
Mesonet station XWHL Woods Hole.
&&
DooleyThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 7:57 AM EST | Areal Flood Warning | BOX | Franklin, Hampden, Hampshire | 11 hr |
| Dec 18, 8:01 AM EST | Areal Flood Warning | BOX | Hampden | 11 hr |
| Dec 18, 9:00 AM EST | River Flood Warning | BOX | Franklin | 14 hr |
| Dec 18, 10:44 AM EST | River Flood Warning | BOX | Worcester | 10 hr |
| Dec 18, 11:27 AM EST | Special Weather Statement | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 63 min |
| Dec 18, 11:45 AM EST | River Flood Warning | BOX | Middlesex | 4 days |
| Dec 18, 12:39 PM EST | River Flood Warning | BOX | Hampden, Hampshire | 13 hr |
| Dec 18, 12:48 PM EST | River Flood Warning | BOX | Middlesex, Norfolk | 10 days |
| Dec 18, 2:16 PM EST | River Flood Warning | BOX | Worcester | 40 hr |
| Dec 18, 3:25 PM EST | Gale Warning | BOX | 6 hr | |
| Dec 18, 3:29 PM EST | Wind Advisory | BOX | Barnstable, Dukes, Nantucket, Norfolk, Plymouth | 4 hr |
| Dec 18, 3:33 PM EST | River Flood Warning | BOX | Norfolk, Suffolk | 22 hr |
| Dec 18, 3:34 PM EST | Coastal Flood Advisory | BOX | Bristol | 86 min |
| Dec 18, 6:09 PM EST | River Flood Warning | BOX | Hampden, Hampshire | 72 hr |
| Dec 18, 6:15 PM EST | River Flood Warning | BOX | Hampden | 4 days |
| Dec 18, 6:29 PM EST | Small Craft Advisory | BOX | 4 days | |
| Dec 18, 6:43 PM EST | River Flood Warning | BOX | Franklin, Hampshire | 44 hr |
Nearby
River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.